MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number HARH45
Medical Device Problem Code Energy Output Problem (1431)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 03/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Visual inspection revealed evidence of clinical use.The blade, jaw, teflon pad and contact rings appear to be intact.It was observed that the blade was not aligned with the teflon pad.The external shaft appears to be bent.The device was disassembled and inspected for cracks under a microscope.The blade coating revealed signs of erosion near a blade fracture as a result of activating against solid/hard materials.Shaft pin was found to be slightly bent.A review of the dhr supports that the device met all inspection and test criteria prior to release from stryker.Therefore, the most likely root causes are: jaws/blade subassembly damage; incidental and prolonged activation against solid surfaces, such as bone or plastic.The instructions for use (ifu) state: use the torque wrench (already mounted to the shaft) to tighten the blade onto the hand piece.Turn the torque wrench clockwise while holding only the gray hand piece until it clicks twice indicating that sufficient torque has been applied to secure the blade.Do not attempt to bend, sharpen, or otherwise alter the shape of the blade.Doing so may cause blade failure and user or patient injury.Avoid contact with any and all other instruments while the instrument is activated.Contact with staples, clips or other instruments while the instrument is activated may result in cracked or broken blades.Note: do not use any other means than the torque wrench to attach or detach the instrument from the hand piece.Note: do not torque the instrument by hand without the torque wrench or damage may occur to the hand piece.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
During a bariatric case, it was reported the harmonic scalpel (harh45) gave a "high pressure" reading on the generator.The device was replaced.The patient then came back into surgery due to internal bleeding an hour or two later.The patient was brought back for two separate open procedures after the original procedure, approximately 7 liters of blood were lost according to anesthesia.The patient received multiple transfusions.It is unknown by the facility contact if there will be additional follow-up.These are commonly used devices that are readily available.
 
Additional Manufacturer Narrative
On (b)(6) 2020, stryker sustainability solutions became aware that mdr section b2.(outcomes attributed to ae) was not completed for this mdr.This supplemental mdr serves to provide this information.The reported event will continue to be monitored through post market surveillance.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
A review of mdrs filed between april 25th, 2019, and august 19th, 2022, was conducted.Since april 25th, 2019, there have been no additional reports of serious injury or surgical intervention to preclude serious injury or permanent impairment related to this specific failure mode.Based on the analysis of mdr data compared to the firm¿s sales figures, the likelihood of this specific failure mode causing or contributing to another serious injury should the malfunction occur is considered negligible.As such, we will no longer be reporting for the failure mode in which an ultrasonic scalpel is confirmed for a blade not aligned with the teflon pad, a bent external shaft, a blade crack/fracture, and a bent shaft pin.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5300 region ct
lakeland FL 33815
Manufacturer (Section G)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5300 region ct
lakeland FL 33815
Manufacturer Contact
andy dobos
1810 w. drake drive
tempe, AZ 85283
8888883433
MDR Report Key8553239
Report Number0001056128-2019-00025
Device Sequence Number16243406
Product Code NLQ
UDI-Device Identifier07613327346244
UDI-Public07613327346244
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K161693
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2021
Device Model NumberHARH45
Device Catalogue NumberHARH45RR
Device Lot Number9352677
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2019
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 03/28/2019
Supplement Date Received by Manufacturer11/18/2020
08/19/2022
Initial Report FDA Received Date04/25/2019
Supplement Report FDA Received Date12/04/2020
09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown